A medication in a new drug class was approved by the FDA on August 6, 2007. Maraviroc (Selzentry, Pfizer), a CCR5 co-receptor antagonist, was approved for use in combination with other antiretorviral products for the treatment of adults infected with the CCR5-tropic HIV-1 virus who have evidence of viral replication and HIV-1 strains resistant to multiple antiretroviral agents.5 Viral tropism refers to the cell that the specific strain of HIV-1 infects.
HIV can enter and subsequently infect a variety of immune cells such as CD4+ T cells and macrophages through interaction of the virion envelope glycoproteins (gp120) with the CD4 molecule on the target cells and also with specific co-receptors.6 Macrophage (M-tropic) strains of HIV-1 use the β-chemokine receptor CCR5 for entry and are thus able to replicate in macrophages and CD4 + T cells.7 This CCR5 co-receptor is used by almost all primary HIV-1 isolates.
Maraviroc prevents viral entry into uninfected cells by blocking the predominant route of entry, the CCR5 co-receptor, a protein on the surface of immune cells affected by HIV. As it is metabolized in the liver by the cytochrome P450 system, medi-cations that can affect its metabolism include ketoconazole, itraconazole, clarithromycin and other macrolide antibiotics, rifampin, and anticonvulsants.
A functional knowledge of medication interactions with antiretro-virals is essential for additional practical reasons. The demographics of persons living with HIV and AIDS are changing with increasing age due in part to a tremendously improved survival with antiretroviral medications.8 With the aging of the population and the metabolic toxicities of the medications, increasing comorbidities such as lipid abnormalities, hypertension, diabetes mellitus, and cardiac disease have been well documented.
While studies suggest that HIV infection itself result in changes in lipid levels (i.e., total, HDL, LDL, and triglycerides), treatment with HAART may not return all parameters, most notably HDL, to baseline values.9 In addition, protease inhibitors likely play a role in triglyceride elevation.10
The increase in incidence and prevalence of diabetes mellitus among persons with HIV-infection and particularly among those receiving HAART may be similarly multifactorial. Inhibition of insulin-responsive glucose transporters11 and beta cell dysfunction12 leads to insulin resistance with likely contributions from the metabolic abnormalities that result in lipodystrophy,13,14 suggesting roles for both the virus and its treatment in etiology.
Lastly, a distinctive histologic form of accelerated atherosclerosis has been described in HIV-infected persons.15,16 The role of protease inhibitors remains controversial,17-21 but the increased risk of MI among persons receiving HAART in general appears to exist.
One of the most common reasons nephrologists are consulted during the care of HIV-infected patients is suspicion on renal toxicity resulting from antiretroviral medication. It is in this circumstance that a thorough understanding of the totality of the care of the person with HIV must be appreciated. There are several antiretroviral medications that have the potential for renal toxicities.
The toxicities of tenofovir described in case reports include acute renal failure, nephrogenic diabetes insipidus, and Fanconi’s syndrome.22-26 Risk factors for these include lower kidney function, weight, and CD4 count as well as concurrent use of certain antiretrovirals (e.g. RTV-boosted PI and didanosine).24,27,28 The frequency with which these toxicities can be expected among persons receiving tenofovir, is however, not entirely clear based on the study designs of case reports and case series. Tenofovir is used by 62% of persons with HIV who are treated in the United States29 qualifying it arguably as a commonly prescribed medication.
Given that approximately half of cases of acute renal failure in an ambulatory population of persons with HIV infection can be attributed to concurrent illness or other such non-medication-related event,30 the potential for falsely inferring causality in a proportion of patients with acute renal failure exists.
An opposite theme may exist, however, with other medication-related toxicities such as allergic interstitial nephritis (AIN). The multiple concurrent medications that many HIV-infected persons require including trimethoprim-sulfamethoxazole likely result in an underestimation for the risk of renal failure due to this mechanism. Multiple single cases of AIN associated with a number of antiretrovirals such as atazanavir, abacavir, and efavirenz have been reported.31-33 The degree to which these toxicities exist may be underappreciated.
The very nature of medication-related toxicity and our inability specifically pinpoint the etiology of an insult to the kidneys require nephrologists to quite commonly discontinue medications empirically and follow the clinical course. Where similarly effective alternative clinical regimens exist, there are no disadvantages to this strategy. However, where alternative regimens are limited (e.g., in a patient with resistant virus), the role of the nephrologist is considerably more difficult.